Pennsylvania, 2017

Damaging Wind in Pennsylvania, June 16, 2017

June 16, 2017 · NWS CTP · 1 event in 1 county or zone

Scattered showers and thunderstorms developed in a warm and very humid airmass across central Pennsylvania during the evenings of June 15th and 16th, 2017. The primary threat was heavy rain, but an isolated wind damage report was received from Centre County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Scattered showers and thunderstorms developed in a warm and very humid airmass across central Pennsylvania during the evenings of June 15th and 16th, 2017. The primary threat was heavy rain, but an isolated wind damage report was received from Centre County. A few flash floods were reported. For the second evening in a row, Johnstown had intense downpours (1.16/15 min) that brought flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 16, 2:34 PM EST, 2 hours 47 minutes earlier.

Area forecast discussion, Jun 16, 2:34 PM EST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service State College PA
334 PM EDT Fri Jun 16 2017

.SYNOPSIS...
An unsettled weather pattern will remain over the state into
early next week. Look for showers and thunderstorms to develop
each afternoon as well. A cold front will move through the area
early in the work week bringing cooler and drier conditions.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Showers and thunderstorms increasing in coverage and intensity
early this afteroon. Most of central and southern areas of the
forecast area can expect to see rainfall for a while this
afternoon into early evening. Some of the rainfall will bring
brief heavy downpours. Flash flood guidance is rather high for
the southeast half of the forecast area in response to the
recent dry weather. This should help reduce the flood potential,
but any storms that train or move slow enough are capable of
producing minor flooding for the remainder of the afternoon.
Look for showers to decrease in intensity after sunset with
another muggy and mild night with valley fog formation closer to
sunrise.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Atmosphere changes little Saturday with abundant low level
moisture in place. Diurnally driven showers and thunderstorms
are expected for form again, especially across the southern half
of the state. Look for warm temperatures well into the 80s by
the afternoon. Broken record for the overnight hours with mild
and humid conditions with more fog formation late.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Model and ensemble guidance remain in good agreement on the
development of a modestly strong mid/upper level trough over the
Great Lakes by Monday, with multiple waves progressing around
the base of the trough and ejecting northeast into Canada. The
most likely period for showers and thunderstorms (Sun-Mon) will
focus along the associated surface cold front which is progged
to slowly push southeast and reach the Mid Atlantic coast by
20/12z. Precipitation will be focused mainly to the west of the
Appalachians on Sunday before shifting east on Monday.

Temperatures are fcst to trend above average over the weekend
with max readings in the mid 80s to low 90s on Sunday. Max heat
index is projected to reach the mid/upper 90s across portions of
the mid- lower Susquehanna Valley. Unlike the recent heat
episode, the duration of hot temperatures will be shorter and
last 2 days at most (limited area-SEPA). Lower humidity and near
average temperatures are likely following the cold frontal
passage into the middle part of next week. Another shortwave is
fcst to rotate through the trough around midweek before the
upper level pattern turns more zonal by the end of next week.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Look for scattered showers and thunderstorms across the region
this afternoon and evening and again on Saturday and Sunday.
Valley fog formation close to sunrise each morning as well.

.OUTLOOK...

Sat...AM cig/fog restrictions. PM TSRA impacts SE.

Sun...Patchy AM fog east. PM TSRA impacts NW half.

Mon...TSRA impacts, esp SE half.

Tue...SHRA NW. No sig wx.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Ross
NEAR TERM...Ross
SHORT TERM...Ross
LONG TERM...Fitzgerald/Gartner
AVIATION...Ross
Hazardous weather outlook, Jun 16, 4:52 AM EST, 12 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
552 AM EDT Fri Jun 16 2017

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-171000-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
552 AM EDT Fri Jun 16 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Severe thunderstorms with damaging wind gusts, large hail and
locally excessive rainfall are possible late Sunday, mainly across
the northwest half of Pennsylvania.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 16, 3:32 PM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service State College PA
432 PM EDT FRI JUN 16 2017

PAZ024-025-162115-
Blair PA-Cambria PA-
432 PM EDT FRI JUN 16 2017

...SPECIAL WEATHER STATEMENT...

At 431 PM EDT, Doppler radar indicated a strong thunderstorm over
Loretto, moving northeast at 25 mph.

Torrential rain is expected.
Pea size hail and winds in excess of 30 mph are possible.

Locations impacted include...
Portage, Ebensburg, Altoona, Loretto, Gallitzin, Horseshoe Curve,
Prince Gallitzin State Park, Cresson, Sankertown, Lilly, Tunnelhill,
Cassandra, Chest Springs, Ashville, Colver, Peoples Natural Gas
Field, Allegheny Portage Railroad National Historic Site, Penn State
Altoona, Saint Francis University and Mt. Aloysius College.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways. This area received heavy rain last evening and very wet.

&&

LAT...LON 4068 7854 4050 7831 4038 7868 4052 7882
TIME...MOT...LOC 2031Z 233DEG 23KT 4051 7866

Evanego
Local storm report, Jun 16, 4:37 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
537 PM EDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     FLASH FLOOD      JOHNSTOWN               40.33N  78.92W
06/16/2017                   CAMBRIA            PA   911 CALL CENTER

            NUMEROUS ROAD CLOSURES DOWNTOWN JOHNSTOWN

&&

EVENT NUMBER CTP1701211

PAH
Local storm report, Jun 16, 4:39 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
539 PM EDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     FLASH FLOOD      PINECROFT               40.57N  78.35W
06/16/2017                   BLAIR              PA   911 CALL CENTER

            LOWER RIGGLES GAP ROAD CLOSED DUE TO FLOODING AND
            DEBRIS ON THE ROAD

&&

EVENT NUMBER CTP1701212

PAH
Local storm report, Jun 16, 4:41 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
541 PM EDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     FLASH FLOOD      WINDBER                 40.23N  78.83W
06/16/2017                   SOMERSET           PA   PUBLIC

            STREAM OVERFLOWING ONTO JONES AVE

&&

EVENT NUMBER CTP1701213

PAH
Special weather statement, Jun 16, 4:52 PM EST, 29 minutes before
Special Weather Statement
National Weather Service State College PA
552 PM EDT FRI JUN 16 2017

PAZ019-027-050-162215-
Mifflin PA-Snyder PA-Southern Centre PA-
552 PM EDT FRI JUN 16 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MIFFLIN...SNYDER...AND
SOUTHERN CENTRE COUNTIES UNTIL 615 PM EDT...

At 551 PM EDT, Doppler radar indicated a strong thunderstorm over
Seven Mountains and Milroy, moving east at 30 mph.

Torrential rainfall is occurring and Wind gusts up to 50 mph are
possible as well.

Locations impacted include...
Potters Mills, Belltown, Beaver Springs, Alfarata, Snyder-Middleswart
State Park, Milroy, Seven Mountains, McClure, Poe Valley State Park,
Reeds Gap State Park, Troxelville, Spring Mills, Reedsville, Wagner,
Siglerville and Beavertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized minor flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 4070 7770 4072 7768 4073 7768 4072 7771
      4073 7772 4072 7777 4085 7757 4082 7735
      4081 7735 4082 7732 4079 7708 4063 7747
TIME...MOT...LOC 2151Z 276DEG 25KT 4075 7758

Dangelo
Local storm report, Jun 16, 5:17 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
617 PM EDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      ZION                    40.92N  77.67W
06/16/2017                   CENTRE             PA   LAW ENFORCEMENT

            ZION BACK ROAD UNDERWATER IN WALKER TOWNSHIP

&&

EVENT NUMBER CTP1701214

PAH

The radar

The State College radar (KCCX), 15 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Centre

When
June 16, 5:21 PM EST
Where
Centre County, 0.87 mi NE of Stormstown
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.790, -78.020

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree across Buffalo Run Road near Stormstown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694872.